Hail, Presidio
- When
- May 28, 5:00 PM CST to 5:05 PM CST
- Where
- Presidio County, 1 mi W of Ryan
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.420, -104.297
An upper trough was to the east of the region, and a cold front was moving through West Texas. This front, along with the higher terrain in the area, helped to create lift.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper trough was to the east of the region, and a cold front was moving through West Texas. This front, along with the higher terrain in the area, helped to create lift. Low-level moisture was also present. These conditions resulted in a thunderstorm developing near the Rio Grande with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 28, 1:55 PM CST, 3 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 255 PM CDT Thu May 28 2020 .DISCUSSION... A deep upper level low over Arkansas has provided northerly flow over the Permian Basin that pushed a cold front through earlier today. This low will move northeast into the Great Lakes and a high pressure system near the Four Corners Region will move east, sitting over the South Plains by Sunday. Normally this would bring very hot temperatures to West Texas, especially this time of year, but models are indicating a weak low developing over South Texas and retrograding west into northern Mexico. This feature will prevent low level warm air from advecting north into Texas and keep temperatures in the lower 90s this week. It would be really nice if MEX guidance was correct with highs in the 80s in most locations into next week but 850 mb temperatures suggest highs will be around 5 degrees higher. Models next week show a deep upper low forming off the California coast slowly moving inland with a broad and weak upper ridge over the southern U.S. Increasing southerly flow ahead of the low should allow for more warm air to move north and increase temperatures by the end of next week. Rain chances after today will be near zero into next week as the upper high moves into the Great Plains but there may be some hope for rain late next week. The weak southern U.S. will probably allow weak disturbances to move into it and combined with warmer surface temperatures may decrease stability. For now will keep the forecast next week dry but there may be isolated showers possible after Wednesday. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 60 88 61 90 / 0 0 0 0 Carlsbad 62 90 63 93 / 10 0 0 0 Dryden 65 90 65 90 / 30 0 0 0 Fort Stockton 62 88 63 90 / 10 0 0 0 Guadalupe Pass 60 82 60 85 / 10 0 0 0 Hobbs 58 88 60 90 / 0 0 0 0 Marfa 55 86 53 88 / 20 0 0 0 Midland Intl Airport 62 88 63 91 / 0 0 0 0 Odessa 61 88 63 90 / 0 0 0 0 Wink 62 91 63 93 / 0 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 12/10
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 133 PM CDT Thu May 28 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-291845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 133 PM CDT Thu May 28 2020 /1233 PM MDT Thu May 28 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Severe storms are possible in the Big Bend this afternoon. Large hail and damaging winds are the main threats with these storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 312 PM CDT Thu May 28 2020 TXZ075-278-279-282100- Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX- 312 PM CDT Thu May 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND NORTH CENTRAL BREWSTER COUNTIES UNTIL 400 PM CDT... At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near Marathon, or 31 miles east of Alpine, moving northeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Marathon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2997 10316 3011 10340 3062 10319 3035 10260 TIME...MOT...LOC 2011Z 220DEG 38KT 3024 10315 88
Special Weather Statement
National Weather Service Midland/Odessa TX
334 PM CDT Thu May 28 2020
TXZ275-276-281-282115-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
334 PM CDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PRESIDIO COUNTY
UNTIL 415 PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Candelaria, moving south at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Candelaria.
LAT...LON 3030 10474 3033 10454 3018 10436 3009 10469
3011 10469 3013 10470 3014 10469 3018 10469
3022 10471 3023 10471 3026 10474
TIME...MOT...LOC 2034Z 350DEG 11KT 3024 10463
88Special Weather Statement
National Weather Service Midland/Odessa TX
355 PM CDT Thu May 28 2020
TXZ276-277-281-282145-
Presidio Valley TX-Marfa Plateau TX-Davis Mountains TX-
355 PM CDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND EAST
CENTRAL PRESIDIO COUNTIES UNTIL 445 PM CDT...
At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Marfa, moving southeast at 15 mph. This storm is over
Ranch Road 169.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Brewster and east central Presidio Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3007 10412 3014 10394 2999 10376 2999 10380
2994 10380 2983 10406
TIME...MOT...LOC 2054Z 335DEG 15KT 3004 10400
88Special Weather Statement National Weather Service Midland/Odessa TX 453 PM CDT Thu May 28 2020 TXZ275-276-282245- Chinati Mountains TX-Marfa Plateau TX- 453 PM CDT Thu May 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 545 PM CDT... At 453 PM CDT, Doppler radar was tracking a strong thunderstorm 16 miles southwest of Marfa, moving southwest at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Presidio County. LAT...LON 3030 10428 3018 10412 2994 10428 3011 10452 TIME...MOT...LOC 2153Z 039DEG 9KT 3019 10425
Special Weather Statement National Weather Service Midland/Odessa TX 454 PM CDT Thu May 28 2020 TXZ275-276-282245- Chinati Mountains TX-Marfa Plateau TX- 454 PM CDT Thu May 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PRESIDIO COUNTY UNTIL 545 PM CDT... At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 16 miles south of Valentine, or 22 miles northeast of Candelaria. This storm was nearly stationary. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Presidio County. LAT...LON 3047 10436 3030 10430 3019 10451 3044 10461 TIME...MOT...LOC 2154Z 071DEG 3KT 3037 10441
Special Weather Statement
National Weather Service Midland/Odessa TX
527 PM CDT Thu May 28 2020
TXZ082-282300-
Terrell TX-
527 PM CDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
600 PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Pumpville, or 18 miles west of Langtry, moving
southeast at 25 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will cross US HWY 90 and remain over mainly rural areas
of southeastern Terrell County.
LAT...LON 2980 10180 2981 10182 2979 10182 2979 10184
2981 10185 2980 10187 2980 10191 2978 10193
2993 10199 3001 10180 2996 10176 2978 10176
2979 10178 2978 10179 2978 10181
TIME...MOT...LOC 2227Z 326DEG 19KT 2989 10185
24The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886470.